Mothering Forum banner

1 - 10 of 10 Posts

·
Registered
Joined
·
9,290 Posts
Discussion Starter · #1 ·
If you see my sig, you'll see I've been working my a$$ off (literally) for well over a year now. Recently, I was dx'd with subacute thyroiditis, which is basically a rare virus that attacks my thyroid and will eventually go away on it's own, but is very painful and causes my throat to swell. The only treatment for pain/swelling is prednisone, which causes LOTS of nasty side effects, such as mood swings, period issues (haven't had a period in a long itme and no, I'm not pg), and WEIGHT GAIN!! ARRRGGGGHHHHH!!!! I've put on 10 lbs in 2 weeks. It's mostly water, and is supposed to go away when I stop the meds, but I may be on them for up to 6 mos. I'm so depressed about it, but if I stop the meds, the pain is unbearable. I just bought a bunch of size 12 clothes that *just* fit me or were *about* to fit when I dropped about 3 lbs. Now, they're snug again and I'm soon about to re-outgrow them.<br><br>
THIS SUCKS but I'm not going to let it stop me. I'm still eating healthy. I'm not cheating. I KNOW its not my fault and that's the only thing that's getting me through.<br><br>
This is just a vent- no advice needed, but words of support are appreciated.
 

·
Registered
Joined
·
888 Posts
Oh my gosh! I'm so sorry! I would be frustrated beyond belief if I were you. I was on prednisone for 3 weeks and it made me hungrier than a horse, so I know how that goes. I really don't know what to say but I saw your thread and couldn't not post.<br><br>
Congrats on the amazing weight loss though! I started the sb diet today actually, so maybe you can teach me a thing or two.
 

·
Registered
Joined
·
2,315 Posts
How were you diagnosed? What tests? Is it hashimotos thyroiditis? I have had terrible thyroid problems and antibodies, my levels are all over the place, but I didn't take the prednisone. I chose to take armour thyroid, adrenal supplement, and a few other things.<br><br>
Maybe you could get a second opinion...and have you been to Mary Sholomon thyroid site? Maybe that's spelled wrong. But there are alot of misconceptions in the medical community about how to treat thyroid problems.
 

·
Registered
Joined
·
8,864 Posts
BTDT 2 different meds, 1 that I didn't know could cause weight gain. 1 was for headaches, it always stopped working so they kept upping it. The last time I gained 7lbs in 4 days and after a month had gained 15lbs so I cut my dose and then eventually went off all the meds.<br><br>
Could you go on a lower dose of it so the pain is manageable but doesn't cause as much of a gain?
 

·
Registered
Joined
·
9,290 Posts
Discussion Starter · #5 ·
The diagnosis is subacute glandualar thyroiditis or deQuervain, not hashimotos. Basically, a virus attacks the thyroid, one that was possible a respiratory infection that never really cleared up. I read the thryoid thread on H&H and no one really talked much about this particular thing. It's a 1:10000 thing and there isn't one specific test, but a collection of symptoms and a 1-6 month time frame to clear up. Everything I've researched on thyroiditis- this is me exactly. Here's a link if you're interested <a href="http://www.emedicine.com/med/topic2275.htm" target="_blank">http://www.emedicine.com/med/topic2275.htm</a> .<br><br>
Because it's a virus and the thyroid levels are relatively normal, I can only treat the symptoms. First treatment of naprosyn didn't work. Steroids are indicated in severe cases- and since I was taking 400 mg of advil every 4 hrs and not even making a dent in the pain, I'm assuming I had/have a severe case. I'm now up almost 20 lbs, but I am weaning off, slowly. Hopefully, once the viral junk clears up, I can find if I have an actual real problem that needs treatment.
 

·
Registered
Joined
·
9,290 Posts
Discussion Starter · #6 ·
Thanks Carrie- we cross posted.<br><br>
As I'm weaning off, the pain isn't returning so far- so that's good. I do still feel a bit of the swelling, but it's managable. I'm hoping I can wean off this junk and if I need something else for swelling/pain, I can use the naprosyn or advil until it clears all the way. I started at 40 mg and am down to 25 mg/day. I'm cutting back 5 mg/day about every 4-7 days, so hopefully I'll be off it completely by the end of the month.
 

·
Registered
Joined
·
61 Posts
Just keep reminding yourself that it is the medication and not real weight. I know how hard it is to lose and how disappointing it is to gain any back, even if it's not your fault. Just do your best to stay on track and not let it make you quit!
 

·
Registered
Joined
·
9,290 Posts
Discussion Starter · #8 ·
Thanks Corgimom.<br><br>
That's what I"m doing, but it's still hard. If it doesn't come off when I'm off the meds, I'll re-up my efforts and go back to phase 1 of SBD.
 

·
Registered
Joined
·
9,290 Posts
Discussion Starter · #9 ·
I saw the doc today- he said the gain is normal and should go away when I'm off completely. He said keep weaning off the meds as I have been and call with any problems.
 
1 - 10 of 10 Posts
Top